Florida, 2023

Flash Flooding and Damaging Winds in Florida, June 21 to 26, 2023

June 21 to 26, 2023 · NWS TAE · 20 events in 7 counties and zones

The middle part of June was unusually stormy across the area. Numerous rounds of strong to severe storms impacted the region with multiple squall lines that produced severe winds as well as supercells that produced large hail and tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

The middle part of June was unusually stormy across the area. Numerous rounds of strong to severe storms impacted the region with multiple squall lines that produced severe winds as well as supercells that produced large hail and tornadoes. Heavy rain also occurred over a multi-day period, which saturated the ground and led to some instances of flash flooding.

The synoptic pattern featured well above average 250 mb zonal wind anomalies, which were traceable back to an active subtropical jet stream. Greater than average instability was also present, in part due to anomalously warm Gulf of Mexico SSTs. This combination of above average shear from the active subtropical jet and above average instability from the warmer than average SSTs provided a synoptic environment favorable for severe weather as upper level shortwaves moving through the area. This pattern persisted for many days, leading to an unusually large amount of severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 21, 5:29 AM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 21, 5:29 AM EST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
629 AM EDT Wed Jun 21 2023

...New AVIATION...

.NEAR TERM...
(Today and tonight)
Issued at 458 AM EDT Wed Jun 21 2023

After a fairly dry Tuesday, rain and thunderstorms return for
Wednesday. Shower and thunderstorm activity should start off
isolated to scattered in nature this morning and become widespread
throughout the afternoon. PWATs for today are forecast to range from
1.9 to 2.2 inches. This combined with potentially slow moving or
training storms, may lead to heavy down pours and flooding. Outside
of the rain threat, we may observe some strong to severe storms
capable of producing damaging winds. Cloud cover should limit
temperature growth and keep highs in the low to mid 80s. Lows will
be toasty and in the upper 60s to low 70s.

&&

.SHORT TERM...
(Thursday through Friday night)
Issued at 458 AM EDT Wed Jun 21 2023

A cutoff low will slowly meander its way around eastern CONUS
throughout the short term. As it pulls in relatively drier air from
the NW, we'll finally see our PWATs come down below 2 inches,
although, they'll still be around 1.5 to 2 inches. When combined
with an 800mb flow of 20 to 30 kts the potential for some strong to
severe storms is still possible. The flow is strongest over the FL
Big Bend into SW and south central Georgia and weaker to the west.
As this cutoff low spins it will provide consistent upper-level
support for ascent. This will result in several rounds/bursts of
convection throughout the day. The general motion for storms will be
to move from the SW to the NE, toward the low pressure center. This
has the potential to induce flooding as storms train over the same
area.

Expect daytime highs generally in the mid to upper 80s with
overnight lows generally in the upper 60s to low 70s.

&&

.LONG TERM...
(Saturday through Tuesday)
Issued at 458 AM EDT Wed Jun 21 2023

An end to the current large scale pattern looks move in this
weekend. As the cutoff low gets absorbed back into the main flow,
some relatively drier northerly air looks to move in this weekend.
PWATs between an inch and 1.5 inches will move into the region from
the NW, thus lowering our PoPs to being generally between 30 and 50%
on Sunday. A more summertime-like pattern is expected for Sunday. By
Monday a trough looks to dive down across eastern CONUS, once again
pulling in southwesterly flow and elevating our moisture across the
region ahead of a cold front. Luckily, it appears that this time the
front will move through quickly with relatively drier and quieter
weather moving into the region by midweek.

Expect daytime highs generally in the upper 80s to low 90s with
overnight lows generally in the low to mid 70s

&&

.AVIATION...
(12Z TAFS)
Issued at 623 AM EDT Wed Jun 21 2023

Kind of a tough forecast for the next 24 hours as we remain under
the influence of an upper-level low. This morning, we're watching
convection over the Gulf and portions of the FL Panhandle.
Satellite also shows some low cloud or fog outside of the high
cloud. Current thinking is most TAF sites should be precip free,
with patchy fog and/or stratus being possible for the next couple
of hours. Expect stratus to bring MVFR to IFR cigs if it occurs.

Later this morning isolated to scattered showers and
thunderstorms will start to develop at or around this time time.
Precipitation becomes more widespread for the afternoon and
evening, which will bring periods of TSRA. Expect cigs and vis to
vary between MVFR to LIFR pending the strength of the storm.
Outside of storms, expect VFR conditions for the afternoon.
Thunder chances may begin to wane after sunset, though wet weather
is looking to prevail for a few hours. After that we could see
another night of stratus.

&&

.MARINE...
Issued at 458 AM EDT Wed Jun 21 2023

Elevated southwesterly flow will continue through the next few days
over the marine areas with conditions near or just above Small Craft
Advisory levels through tonight. Conditions will then gradually
improve through the end of the work week with conditions below
headline criteria expected for the weekend.

&&

.FIRE WEATHER...
Issued at 458 AM EDT Wed Jun 21 2023

Minimal fire weather concerns as wet weather continues across the
tri-state region. The exception being possible pockets of high
dispersions across the FL counties on Thursday. Widespread wetting
rain is expected with flooding being possible as well. Conditions
may start to warm and dry out by the weekend.

&&

.HYDROLOGY...
Issued at 458 AM EDT Wed Jun 21 2023

The overall wet pattern is forecast to continue for the next couple
of days across the region. WPC has portions of the area in a Slight
Risk for excessive rainfall for today and Thursday (and marginal
risk beyond that). A widespread 3-5 inches of additional rain is
expected for many areas, with locally heavier amounts.
Localized flash flooding will be possible over the next few days in
areas that receive the higher rainfall totals. Area rivers are
reacting to recent rainfall, but largely remaining below flood stage
(outside of parts of the Ochlockonee River).

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   85  71  86  72 / 100  80  90  60
Panama City   85  73  86  75 /  90  80  80  60
Dothan        84  69  85  69 /  90  60  80  50
Albany        82  68  84  69 / 100  70  90  50
Valdosta      83  69  84  70 /  90  80  90  60
Cross City    83  71  86  72 /  80  70  90  70
Apalachicola  83  74  85  75 /  90  80  90  70

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch from 11 AM EDT /10 AM CDT/ this morning through
     Friday evening for FLZ007>019-026>029-034-108-112-114-115-
     118-127-128-134.

     High Rip Current Risk through late tonight for FLZ108-112-114-
     115.

GA...Flood Watch from 11 AM EDT this morning through Friday evening
     for GAZ120>131-142>148-155>161.

AL...Flood Watch from 10 AM CDT this morning through Friday evening
     for ALZ065>069.

GM...Small Craft Advisory until 8 PM EDT this evening for GMZ730-755-
     765-775.

&&

NEAR TERM...KR
SHORT TERM...Oliver
LONG TERM....Oliver
AVIATION...KR
MARINE...Oliver
FIRE WEATHER...KR
HYDROLOGY...Camp

In the hours before

Special weather statement, Jun 21, 2:05 AM EST, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
305 AM EDT Wed Jun 21 2023

ALZ066-067-069-GAZ142-210745-
Dale AL-Henry AL-Houston AL-Early GA-
305 AM EDT Wed Jun 21 2023

...A strong thunderstorm will impact portions of east central Dale,
southern Henry, northeastern Houston and southwestern Early Counties
through 345 AM EDT/245 AM CDT/...

At 305 AM EDT/205 AM CDT/, Doppler radar was tracking a strong
thunderstorm near Headland, moving southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Headland, Blakely, Dothan, Kinsey, Ashford, Cowarts, Webb, Columbia,
Grimes, Avon, Newville, Napier Field, Gordon, Haleburg, Saffold,
Pansey, Tumbleton, Kirkland Crossroads, Sigma and Grandberry
Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3146 8517 3136 8487 3125 8491 3125 8492
      3120 8493 3109 8506 3120 8537 3130 8545
      3140 8544 3147 8534
TIME...MOT...LOC 0705Z 293DEG 30KT 3134 8525

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

99-OLIVER
Local storm report, Jun 21, 6:26 AM EST, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
726 AM EDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 AM     Tstm Wnd Gst     1 S Panama City         30.16N 85.67W
06/21/2023  M41 MPH          Bay                FL   Mesonet

            Weather Flow site at the Panama City Marina
            recorded a 36-kt gust.

&&
Special weather statement, Jun 21, 7:19 AM EST, 44 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
819 AM EDT Wed Jun 21 2023

FLZ015-026-027-115-127-211300-
Inland Franklin FL-Liberty FL-Coastal Wakulla FL-Coastal Franklin FL-
Inland Wakulla FL-
819 AM EDT Wed Jun 21 2023

...Strong thunderstorms will impact portions of southwestern Wakulla,
southeastern Liberty and northeastern Franklin Counties through 900
AM EDT...

At 818 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Carrabelle to 8 miles
north of Eastpoint. Movement was east at 20 mph.

HAZARD...Winds up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carrabelle, Sopchoppy, Morgan Place, Buckhorn, Mcintyre, High Bluff,
Yent Place, Lanark Village, Creels, Sanborn and Curtis Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3016 8441 2988 8451 2977 8494 3002 8486
TIME...MOT...LOC 1218Z 251DEG 19KT 2995 8477 2985 8484

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

33
Special weather statement, Jun 21, 7:48 AM EST, 15 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
848 AM EDT Wed Jun 21 2023

FLZ016>018-211330-
Gadsden FL-Inland Jefferson FL-Leon FL-
848 AM EDT Wed Jun 21 2023

...Strong thunderstorms will impact portions of central Gadsden,
northwestern Jefferson and central Leon Counties through 930 AM
EDT...

At 847 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Tallahassee Community College to near Midway.
Movement was east at 25 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tallahassee, Florida State University, Midway, Tallahassee Community
College, Florida A and M, Havana, Quincy, Doak Campbell Stadium, Lake
Bradford, Gaither Community Center, Tallahassee Memorial Hosp, Walker
Ford Community Center, South City, Griffin Heights, Tallahassee
Regional A/P, Governors Square Mall, Midtown, Apalachee Ridge
Estates, Lake Talquin and Levy Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3051 8387 3065 8427 3050 8478 3036 8435
TIME...MOT...LOC 1247Z 254DEG 22KT 3044 8435 3050 8455

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

33

The radar

The Tallahassee radar (KTLH), 11 km away, was scanning. The volume nearest the first event began at 13:00 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Leon

When
June 21, 8:03 AM EST
Where
Leon County, 0.74 mi SW of Macon Community Park
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.481, -84.277

A large tree was blown down and blocking Meridian Road at Waverly Road.

Thunderstorm Wind, Leon

When
June 21, 8:11 AM EST
Where
Leon County, 0.62 mi SW of Macon Community Park
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.484, -84.277

A large tree was blown down and blocking Meridian Road at Sinclair Road.

Thunderstorm Wind, Leon

When
June 21, 9:14 AM EST
Where
Leon County, 2.5 mi WSW of Baum
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.471, -84.126

A tree was blown down near Chaires Cross Road and Hill N Barnes Lane.

Thunderstorm Wind, Franklin

When
June 21, 10:30 PM EST
Where
Franklin County, 0.41 mi WNW of (Aaf)apalachicola Arpt
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
29.722, -85.026

The Franklin County EOC Weatherstem gusted to 67 mph.

Flash Flood, Dixie

When
June 22, 12:58 AM EST to 3:00 AM EST
Where
Dixie County, 1 mi SE of Jena to 1.76 mi E of Jena
Cause
Heavy Rain
Reported by
Public
Coordinates
29.650, -83.358

Significant road flooding was reported via mPing.

Thunderstorm Wind, Franklin

When
June 22, 4:34 AM EST
Where
Franklin County, 3.66 mi SSW of Eastpoint
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
29.700, -84.890

The St George Island Bridge WeatherSTEM gusted to 50 knots.

Thunderstorm Wind, Taylor

When
June 22, 6:30 AM EST
Where
Taylor County, 0.91 mi NE of Adams Beach
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.890, -83.620

Trees were blown down.

Flash Flood, Dixie

When
June 22, 1:45 PM EST to 3:00 PM EST
Where
Dixie County, 2.1 mi S of Eugene to 3.06 mi S of Eugene
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.580, -83.085

Water was flowing over a portion of Local Road Hudson 19 about 3 miles south of Cross City.

Thunderstorm Wind, Jackson

When
June 22, 5:00 PM CST
Where
Jackson County, 0.91 mi NW of Graceville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.960, -85.520

Trees were blown down in the Graceville area.

Thunderstorm Wind, Jackson

When
June 22, 6:07 PM CST
Where
Jackson County, Campbellton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.950, -85.400

Trees were blown down in the Campbellton area.

Thunderstorm Wind, Jackson

When
June 22, 6:54 PM CST
Where
Jackson County, 0.69 mi N of (Mai)marianna Municipal Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
30.840, -85.180

KMAI gusted to 55 knots.

Thunderstorm Wind, Jackson

When
June 22, 7:25 PM CST
Where
Jackson County, 0.91 mi NW of Marianna
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.780, -85.240

Trees were blown down in the Marianna area.

Thunderstorm Wind, Leon

When
June 22, 8:58 PM EST
Where
Leon County, 2.97 mi W of Iamonia
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.660, -84.210

A power line was blown down along County Road 12.

Thunderstorm Wind, Walton

When
June 22, 8:27 PM CST
Where
Walton County, 3.51 mi S of Freeport
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
30.440, -86.140

A power line was blown down.

Thunderstorm Wind, Calhoun

When
June 22, 9:26 PM CST
Where
Calhoun County, 0.91 mi NW of Clarksville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.440, -85.190

A tree was blown down onto a power line.

Thunderstorm Wind, Taylor

When
June 23, 1:14 AM EST
Where
Taylor County, 2.16 mi SSW of Bucell Junction
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
30.030, -83.560

A power line was blown down along Beach Road.

Thunderstorm Wind, Leon

When
June 23, 6:50 PM EST
Where
Leon County, 2.26 mi SW of Pisgah Church
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.530, -84.180

A tree was blown down near Centerville Road and Pimlico Dr.

Thunderstorm Wind, Leon

When
June 23, 6:50 PM EST
Where
Leon County, 2.26 mi NE of Killearn Estates
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.530, -84.190

A tree was blown down near Centerville Road and McLaughlin Dr.

Thunderstorm Wind, Leon

When
June 23, 7:00 PM EST
Where
Leon County, 1.5 mi NNE of Baum
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.510, -84.080

A tree was blown down near Mahan and Baum Road.

Thunderstorm Wind, Walton

When
June 26, 3:55 AM CST
Where
Walton County, 0.6 mi W of Portland
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.510, -86.200

A tree was blown down on Highway 20.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112008, 1112009, 1112011, 1112012, 1111838, 1111642, 1111643, 1111835, 1111644, 1111645, 1111646, 1111647, 1111649, 1111648, 1111650, 1111651, 1111652, 1111653, 1111654, 1111655.